MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO-POWER LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO-POWER LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 420-050
Medical Device Problem Code Chemical Problem (2893)
Health Effect - Clinical Codes Unintended Radiation Exposure (4565); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's ethnicity/race: unk.Relevant tests/laboratory data: unk.Device lot number, expiration date: unk.The device was not returned to the manufacturer, thus no investigation could be completed.Device manufacture date unk because lot number unk.
 
Event or Problem Description
A peripheral atherectomy procedure commenced to treat a moderately calcified, fibrous lesion in the patient's proximal superficial femoral artery (sfa).The physician chose a spectranetics turbo-power laser atherectomy catheter to treat the patient.After the physician had successfully made three passes through the lesion, he attempted to remove the turbo-power from the outer sheath but it was stuck.Attempts were made to take the outer sheath apart to remove, but they were unsuccessful.The turbo-power, the outer sheath and the guide wire were removed together from the patient's body and the procedure was completed with no reported patient harm.The patient was to be brought back in two days to balloon the vessel.This report captures the turbo-power which became stuck and necessitated removal as a system, requiring intervention at a later date.
 
Additional Manufacturer Narrative
D9): the device was returned to the manufacturer on 28 june 2022.G3): the device evaluation and investigation were completed on 30 june 2022.H3): the device was returned and evaluated by a cross functional team.The turbo-power, along with concomitant manufacturer's devices (guide wire, introducer sheath and stop cock) were returned, entangled with the turbo-power device.The introducer sheath's working length was disconnected from its port and was stuck around the turbo-power's working length, approximately 60 cm from the device's distal tip.The turbo-power's tail tube and proximal coupler were in good working condition.The guide wire was seen exiting out of the turbo power's proximal guide wire port and the distal tip, which could not be removed from the device by pulling.Significant damage was noted on the turbo-power's working length.Multiple wrinkles were observed, spanning from the turbo-power's trifurcate down to where the port of the introducer sheath was wrapped around the device.A 5.5 cm long breach to the device's outer jacket was detected, 57cm from the turbo-power's distal tip.In the area of the breach, the mandrel was exposed but still intact; however, broken fibers and broken inner lumen were present.Distal to the breach, the coils from the introducer sheath were wrapped around the turbo-power's working length.No design or manufacturing issue was identified.H6): hecc code 4582 corrected to 4565 due to identified unintended radiation exposure from outer jacket breach detected during device evaluation.The cause of how the guide wire became stuck within the device or how the extensive device damage occurred could not be established.

Brand Name
SPECTRANETICS TURBO-POWER LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key14686509
Report Number1721279-2022-00112
Device Sequence Number5617444
Product Code MCW
UDI-Device Identifier00813132026783
UDI-Public00813132026783
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K180694
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420-050
Device Catalogue Number420-050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2022
Supplement Date Received by Manufacturer06/30/2022
Initial Report FDA Received Date06/14/2022
Supplement Report FDA Received Date07/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT COMMAND ST 0.018 GUIDE WIRE; COOK MEDICAL ANSEL 6F INTRODUCER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM
Patient Age82 YR
Patient SexFemale
Patient Weight68 KG